Monoclonal antibodies - including rituximab, alemtuzumab, trastuzumab, bevacizumab, cetuximab, and panitumumab - have improved the treatment of various malignancies. Although generally better tolerated with less toxicity than conventional anticancer agents, monoclonal antibodies may cause infusion-related reactions like other infusional agents. The incidence of infusion reactions varies by agent, but severe events occur only occasionally, mostly with the first or second infusion. Although the exact etiology of infusion reactions remains unclear, they may arise via either IgE- or non-IgE-dependent mechanisms. There is a compelling clinical need to improve the risk assessment for severe infusion reactions. The recent identification of pre-existing IgE crossreacting with cetuximab, its association with severe reactions, and regional variation in the prevalence may provide a marker for high-risk assessment. Premedication with antihistamines, acetaminophen, and/or corticosteroids is a common practice to prevent infusion reactions with all monoclonal antibodies. However, a recent observational study suggests that premedication may no longer be necessary after the second infusion of cetuximab if patients did not develop any symptoms with the first two infusions. Considering the heterogeneity of infusion reactions, clinicians need to recognize the underlying nature of these events in order to identify patients at risk as well as provide optimal prophylactic measures and management of symptoms.
- Infusion reactions
- Premedication symptom management
- Therapeutic monoclonal antibodies
ASJC Scopus subject areas
- Cancer Research